Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Lake Charles, LA

January 10, 2013Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 10, 2013, 5:48 AM CST for Iberia Parish, Saint Martin Parish, St. Mary Parish, Louisiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2013, 5:48 AM CST (11:48 UTC)
Expired
Jan 10, 2013, 6:15 AM CST
In force
27 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Iberia Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 4:31 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2013-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2013-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS54 KLCH 101148
SVRLCH
LAC045-099-101-101215-
/O.NEW.KLCH.SV.W.0002.130110T1148Z-130110T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
548 AM CST THU JAN 10 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES JEANERETTE...
  CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...
  NORTHWESTERN ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 615 AM CST

* AT 548 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...OVER JEANERETTE...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE FAUSSE POINTE BY 555 AM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! REMEMBER...WHEN THUNDER ROARS...GO INDOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST THURSDAY FOR
SOUTHWESTERN LOUISIANA.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2980 9164 2986 9175 3033 9163 3025 9158
      3024 9149 3023 9147 3020 9148 3019 9146
      3011 9147 3011 9139 3007 9136
TIME...MOT...LOC 1148Z 204DEG 50KT 2992 9164

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 5:33 AM CST, 15 minutes earlier.

Area forecast discussion, Jan 10, 5:33 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
533 AM CST THU JAN 10 2013

.DISCUSSION...
FOR 12Z TAF ISSUANCE.

&&

.AVIATION...
LOCAL 88DS SHOW THE BULK OF THE CONVECTION OVER THE ERN EXTREMES
OF THE FORECAST AREA WHILE THE REMAINDER OF THE AREA IS COVERED BY
MORE STRATIFORM RAINS WITH ELEVATED CONVECTION. SFC OBS SHOW MVFR
CEILINGS ARE CONFINED TO THE ERN SITES WITH VFR CIGS FARTHER WEST.
THUNDER SHOULD MOVE EAST OF THE AREA BY LATE MORNING WITH RAIN
GRADUALLY DEPARTING A FEW HOURS BEHIND IT. MOS GUIDANCE INDICATES
GOOD FOG POTENTIAL FOR LATE TONIGHT/FRIDAY MORNING...FOR NOW HAVE
ONLY GONE SO LOW AS MVFR VISIBILITIES WITH LATER SHIFTS ALLOWED TO
BETTER REFINE THE FOG THREAT.

25

&&

.PREV DISCUSSION... /ISSUED 519 AM CST THU JAN 10 2013/

..FLOOD WATCH IN EFFECT THROUGH THE AFTERNOON FOR PORTIONS OF THE AREA...
..TORNADO WATCH 1 IN EFFECT UNTIL NOON FOR PORTIONS OF THE AREA...

DISCUSSION...A VERY SOUPY AIR MASS REMAINS IN PLACE THIS MORNING
WITH WIDESPREAD RAIN AND STORMS ACROSS THE AREA.

A COLD FRONT IS SLOWLY PUSHING THROUGH ACADIANA WITH AN UNSTABLE
AND MOIST AIR MASS BEING FUNNELED IN FROM THE GULF. DEW POINTS IN LOW
TO MID 70S HAVE BEEN DRAWN IN AND STORMS ARE BECOMING SURFACE
BASED UTILIZING THE MOIST AIR AND MODEST SRH... THEREFORE A COUPLE
OF TOR WARNINGS HAVE ALREADY BEEN ISSUED ALONG THE NEARLY STALLED
LINE OF STORMS AND SPC HAS ISSUED A WATCH THAT WILL LINGER UNTIL
NOON. INSTABILITY AND SHEAR ARE NOT ESPECIALLY IMPRESSIVE, HOWEVER
HIGH ENOUGH TO POTENTIALLY PRODUCE A FEW ISOLD TORNADOES OVER
ACADIANA AND POINTS EAST THIS MORNING.

AS FAR AS FLOODING GOES... THE POSSIBILITY OF FLOODING WILL EXIST
THROUGH THE MORNING FOR MUCH OF THE AREA, HOWEVER THE BIGGEST
CONCERN WILL BE OVER ACADIANA INTO CENTRAL LA INTO THE AFTERNOON
AS THE FRONT AND HEAVY RAIN SLOWLY EXITS EAST. BACK TO THE SABINE
AND CALCASIEU RIVERS RAIN WILL MOSTLY REMAIN LIGHT TO MODERATE,
HOWEVER OCCASIONAL BOUTS OF HEAVIER RAIN WILL OCCUR, AND WITH
SATURATED SOILS IT WILL NOT TAKE MUCH TO PUSH THE AREA INTO A
FLOODING SITUATION.

THIS AFTERNOON AND TONIGHT THE WHOLE AREA OF RAIN AND STORMS WILL
GRADUALLY EXIT EAST WITH RAIN CHANCES DECREASING FOR A BRIEF
PERIOD DURING FRIDAY.

FRIDAY ANOTHER AREA OF LOW PRESSURE WILL DEVELOP IN THE PLAINS AND
EJECT NE ACROSS THE GREAT LAKES. THIS WILL INDUCE THE RETURN FLOW
DRAGGING A WARM FRONT ACROSS THE AREA FRIDAY NIGHT AND SATURDAY.
AS THE SURFACE LOW MOVES ACROSS THE GREAT LAKES A CANADIAN AIR
MASS WILL SPILL BACK SOUTH WITH THE RESULTING COLD FRONT MOVING
INTO THE AREA SATURDAY NIGHT OR SUNDAY MORNING. THE FRONT WILL
THEN SLOWLY MOVE THROUGH AS MULTIPLE FRONTAL WAVES TRAVEL ALONG
THE BOUNDARY. THE FRONT MAY MOVE INTO THE GULF MONDAY NIGHT OR
TUESDAY WITH OVERRUNNING POSSIBLE THROUGH MID WEEK. BASICALLY A
VERY WET FORECAST WITH COOLING TEMPERATURES POSSIBLE TOWARD THE
END OF THE PERIOD.

MARINE...A FRONT WILL CONTINUE EAST THIS MORNING ACROSS THE
COASTAL WATERS WITH SCA CRITERIA BEING MET AHEAD OF THE BOUNDARY.
AREAS OF FOG ALSO EXIST WITH OCCASIONAL VIS DROPPING TO AROUND ONE
MILE. THE FRONT WILL EXIT BY NOON WITH RAIN GRADUALLY TAPERING OFF
THROUGH THE DAY AND TONIGHT. WINDS WILL BECOME LIGHT AND WEST
TONIGHT, BUT INCREASE AGAIN FRIDAY AS A WARM FRONT LIFTS NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  71  53  70  62  76 / 100  10  10  40  30
KBPT  70  51  72  61  74 /  80  10  10  40  30
KAEX  73  52  74  62  77 / 100  20  10  40  40
KLFT  77  59  74  62  77 / 100  40  20  30  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ACADIA...ALLEN...AVOYELLES...EVANGELINE...IBERIA...
     JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...RAPIDES...
     ST. LANDRY...ST. MARY...UPPER ST. MARTIN...VERMILION.

     FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     BEAUREGARD...CALCASIEU...EAST CAMERON...VERNON...WEST
     CAMERON.

TX...FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
     JEFFERSON...NORTHERN NEWTON...ORANGE...SOUTHERN NEWTON.

     FLASH FLOOD WATCH UNTIL 6 AM CST EARLY THIS MORNING FOR THE
     FOLLOWING ZONES: HARDIN...NORTHERN JASPER...SOUTHERN
     JASPER...TYLER.

GM...SMALL CRAFT ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA OUT 20 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION FROM NOON CST TODAY THROUGH THIS
     AFTERNOON FOR THE FOLLOWING ZONES: COASTAL WATERS FROM
     LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM...
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     FROM 20 TO 60 NM.

     SMALL CRAFT EXERCISE CAUTION UNTIL NOON CST TODAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA OUT 20 NM...WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 9, 6:03 AM CST, 23 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
603 AM CST WED JAN 9 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
603 AM CST WED JAN 9 2013

...WIDESPREAD RAIN AND THUNDERSTORMS WITH FLOODING POSSIBLE
INTO THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR THE AREA INTO THURSDAY AS ALREADY
SATURATED SOILS COMBINE WITH HEAVY RAINFALL TO PRODUCE THE THREAT
OF FLOODING. URBAN AND RIVER FLOODING WILL BE A CONCERN INTO
THURSDAY AFTERNOON AS A SLOW MOVING COLD FRONT AND UPPER LEVEL LOW MOVES
ACROSS THE REGION.

SEVERE THUNDERSTORMS ARE LOW THREAT TODAY HOWEVER THEY CAN NOT BE
RULED OUT. AN ISOLATED STORM OR TWO MAY PRODUCE GUSTY WINDS TO
NEAR 60 MPH AND A WEAK SHORT LIVED TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY WITH FLOODING
AND ISOLATED SEVERE STORMS POSSIBLE. THE SLOW MOVING COLD FRONT
WILL MOVE EAST OF THE AREA THURSDAY NIGHT WITH RAIN ENDING FROM
WEST TO EAST THURSDAY MORNING INTO FRIDAY MORNING. RAIN AND
THUNDERSTORMS WILL RETURN TO THE AREA SATURDAY AS A WARM FRONT
MOVES THROUGH. RAIN WILL REMAIN AROUND THROUGH THE MIDDLE OF THE
COMING WEEK AS A COLD FRONT STALLS IN THE AREA. THIS WILL KEEP
FLOODING A CONCERN THROUGH THE FORECAST.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED, HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT ANY HIGH RAINFALL TOTALS AND FLOODING TO
THE NATIONAL WEATHER SERVICE.

GMZ430-432-435-450-452-455-470-472-475-101200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
603 AM CST WED JAN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT THROUGH TODAY BEYOND
20 NAUTICAL MILES FROM SHORE AS WINDS AROUND 20 KNOTS OCCUR. SEAS
OF 5 TO 7 FEET ARE ALSO EXPECTED. WINDS AND SEAS ARE EXPECTED TO
SUBSIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jan 10, 12:05 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1205 AM CST THU JAN 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLASH FLOOD      JENNINGS                30.22N 92.66W
01/09/2013                   JEFFERSON DAVIS    LA   DEPT OF HIGHWAYS

            LA 97 CLOSED BETWEEN FLORENCE STREET AND PORT DRIVE.

&&

ML

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 6:11 PM CSTFlash Flood WarningLCHEvangeline, Rapides, Vernon3 hr
Jan 9, 6:36 PM CSTSpecial Marine WarningLCH54 min
Jan 9, 7:01 PM CSTFlash Flood WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion3 hr
Jan 9, 7:18 PM CSTSpecial Weather StatementLCHVermilion57 min
Jan 9, 7:47 PM CSTRiver Flood WarningLCHVernon56 hr
Jan 9, 8:11 PM CSTSpecial Weather StatementLCHAcadia64 min
Jan 9, 8:34 PM CSTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Saint Landry3 hr
Jan 9, 8:53 PM CSTSevere Thunderstorm WarningLCHAcadia25 min
Jan 9, 8:58 PM CSTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Vernon3 hr
Jan 9, 9:42 PM CSTSpecial Marine WarningLCH93 min
Jan 9, 10:00 PM CSTFlash Flood WarningLCHAcadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Vermilion3 hr
Jan 9, 10:47 PM CSTSpecial Weather StatementLCHAvoyelles58 min
Jan 9, 11:14 PM CSTAreal Flood WarningLCHCalcasieu, Jefferson Davis3 hr
Jan 9, 11:32 PM CSTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Saint Landry6 hr
Jan 9, 11:56 PM CSTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Vernon3 hr
Jan 10, 1:04 AM CSTAreal Flood WarningLCHAcadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more3 hr
Jan 10, 2:07 AM CSTAreal Flood AdvisoryLCHAllen, Beauregard, Calcasieu, Cameron, Jefferson Davis4 hr
Jan 10, 2:56 AM CSTFlash Flood WarningLCHAvoyelles, Evangeline, Rapides, Vernon3 hr
Jan 10, 4:00 AM CSTTornado WarningLCHAvoyelles, Evangeline, Saint Landry30 min
Jan 10, 4:11 AM CSTAreal Flood WarningLCHAcadia, Cameron, Jefferson Davis, Lafayette, Saint Landry, Saint Martin and 1 more6 hr
Jan 10, 4:34 AM CSTTornado WarningLCHEvangeline, Saint Landry26 min
Jan 10, 5:04 AM CSTTornado WarningLCHAvoyelles, Saint Landry26 min
Jan 10, 5:27 AM CSTSpecial Marine WarningLCH63 min
Jan 10, 5:35 AM CSTAreal Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Saint Landry6 hr
Jan 10, 6:11 AM CSTAreal Flood WarningLCHAvoyelles, Evangeline, Rapides, Vernon6 hr
Jan 10, 6:16 AM CSTFlash Flood WatchLCHBeauregard, Cameron, Vernon90 min
Jan 10, 6:24 AM CSTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary36 min
Jan 10, 6:53 AM CSTAreal Flood WarningLCHLafayette, Vermilion28 hr
Jan 10, 7:07 AM CSTSpecial Marine WarningLCH68 min
Jan 10, 8:24 AM CSTAreal Flood WarningLCHVernon4 hr
Jan 10, 9:13 AM CSTRiver Flood WarningLCHCalcasieu47 hr
Jan 10, 9:46 AM CSTAreal Flood WarningLCHAcadia, Allen, Calcasieu, Cameron, Iberia, Jefferson Davis and 4 more8 hr
Jan 10, 11:36 AM CSTFlash Flood WarningLCHAllen, Avoyelles, Evangeline, Rapides, Saint Landry9 min
Jan 10, 11:43 AM CSTAreal Flood WarningLCHAllen, Avoyelles, Evangeline, Saint Landry56 hr
Jan 10, 11:54 AM CSTAreal Flood WarningLCHAvoyelles, Evangeline, Rapides, Vernon56 hr
Jan 10, 5:30 PM CSTAreal Flood WarningLCHAcadia, Allen, Calcasieu, Cameron, Iberia, Jefferson Davis and 4 more24 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.